Nurses need to be aware of the myriad adverse effects that can occur with immunotherapies, and recognize that many of them can occur long after treatment has concluded. This means that patient teaching and ongoing follow-up to assess for these effects are crucial. Current sources point to the importance of early detection and interventions for the management of adverse effects to prevent more severe negative patient outcomes. As opposed to some other sources, these authors recommend against “knee jerk” implementation of systemic corticosteroids for diarrhea because such treatment may mask the development of severe colitis.
The following local adverse reactions are reported infrequently when topical corticosteroids are used as recommended. These reactions are listed in an approximately decreasing order of occurrence: burning, itching, irritation, dryness, folliculitis, hypertrichosis, acneiform eruptions, hypopigmentation, perioral dermatitis, allergic contact dermatitis, maceration of the skin, secondary infection, skin atrophy, striae, and miliaria. Systemic absorption of topical corticosteroids has produced reversible HPA axis suppression, manifestations of Cushing syndrome, hyperglycemia, and glucosuria in some patients. In rare instances, treatment (or withdrawal of treatment) of psoriasis with corticosteroids is thought to have exacerbated the disease or provoked the pustular form of the disease, so careful patient supervision is recommended.
A common mistake is to be too cautious about topical steroids. Some parents undertreat their children's eczema because of an unfounded fear of topical steroids. They may not apply the steroid as often as prescribed, or at the strength needed to clear the flare-up. This may actually lead to using more steroid in the long term, as the inflamed skin may never completely clear. So, you may end up applying a topical steroid on and off (perhaps every few days) for quite some time. The child may be distressed or uncomfortable for this period if the inflammation does not clear properly. A flare-up is more likely to clear fully if topical steroids are used correctly.